Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
November 16, 1999
Question from France:
I am 25 and have recently been diagnosed with type 1 diabetes. After about four weeks on very low doses of insulin (3 units a day), I was able to live for three months without any treatment. I was put back on insulin (still very low doses) 2 months ago after a very stressful period and then the doctors tried to give me fairly strong tablets instead, which worked for about a week and a half before I had to go to hospital for a week to be put back on insulin because I had too much ketones. Since then, my results have been extremely irregular and I am really worried. At the hospital they put me on a higher dose of insulin than the one I had before but said that it should go back to what it was after a while. But it has been more than a month now and my results still don't make any sense to me. The more insulin I inject the worse the results seem to become. I was so desperate that I tried to cut down the doses a few times, and the results seemed to get if not good at least a bit better than before but only for a day or two before they started getting worse again. I also seem to get a lot more ketones than normal, even when my results are not awfully bad. The other day, I went to bed with a reading of 2.79, at 3�A.M. I was down to 1.81 with traces of ketones, and when I woke up at 7:30 I was at 1.91 with high levels of ketones. What does this mean? I was not ill, and I ate exactly the same as usual. I have followed exactly the advice the doctor gave me for two weeks now but my results hardly ever fall under 1.80, although sometimes they drop with no warning at all. I am often shaking as if I was having a hypo even when I am over 2 mmol/l, I have headaches and ketones every morning even when the readings are perfectly normal. Is it possible that I am actually taking too much insulin, but then would I not have more hypos? What else could it be?
You’ve been experiencing the so called honeymoon phase that’s very common during the early period of Type�1 diabetes and due to the progressive decline of your pancreas ability to secrete insulin. If exogenous insulin is completely stopped over that period (or tablets are added to the therapy), then quite often subsequent metabolic control will get worse when insulin is needed again. This generally lasts only for a while, and blood sugar levels must slowly decrease under a progressive higher dosage of insulin over the day.
Continue to check your blood sugars to be aware of any hypoglycemia, and try also to split your insulin regimen into multiple injections (such as lispro) or Regular before the meals plus NPH at bedtime). It’s much easier to handle that regimen
Yes, from what you report I think that you’re taking too much insulin — probably at the wrong time of the day. Keep discussing your results with your diabetes team and try to learn all you can about meal planning and exercise.